Endgames Picture Quiz

Erythroderma in the emergency department

BMJ 2013; 346 doi: http://dx.doi.org/10.1136/bmj.f3613 (Published 13 June 2013) Cite this as: BMJ 2013;346:f3613
  1. S A Rice, dermatology registrar1,
  2. Victoria J Swale, consultant dermatologist1,
  3. Rubaiyat Haque, consultant allergist2,
  4. Malcolm H A Rustin, professor of dermatology1
  1. 1Department of Dermatology, Royal Free Hospital, London NW3 2QG, UK
  2. 2Department of Allergy, Guy’s Hospital, London, UK
  1. Correspondence to: S Rice shantini{at}doctors.net.uk

A 29 year old man was referred to the dermatology department by the accident and emergency department because of a “maculopapular rash.” He had a four day history of an upper respiratory tract infection. Within half an hour of ingesting an over-the-counter flu remedy he developed redness and itching of his skin and a burning sensation in his groins and axillae. An hour later he felt systemically unwell with a painful skin.

He had a history of infantile eczema, did not take regular medications or recreational drugs, and had no known drug allergies. He reported previous use of cold and flu remedies without ill effect, had no history of recent travel, but admitted to a single episode of unprotected intercourse a month earlier with a female sex worker.

On examination, he was diaphoretic with cool peripheries, had a temperature of 38°C, his pulse rate was 120 beats/min, and his blood pressure was 110/56 mm Hg. Confluent erythema covered his entire body, with petechiae and oedema of his lower legs (figs 1 and 2). There were no palpable epidermal changes, there was no mucosal involvement, and Nikolsky’s sign was negative. He had cervical, axillary, and inguinal lymphadenopathy. Systemic examination was otherwise unremarkable. Bloods tests showed leucocytosis with a neutrophilic shift, eosinophilia, and raised inflammatory markers (table 1).

View this table:

Table 1 Our patient’s sequential blood results

Questions

  • 1 What is the differential diagnosis of erythroderma in this patient?

  • 2 How would you manage this patient initially?

  • 3 What initial investigations are needed?

  • 4 How might the causative agent of this eruption be identified?

  • 5 How would you diagnose this condition?

Answers

1 What is the differential diagnosis of erythroderma in this patient?

Short answer

Toxic erythema, an adverse drug eruption, HIV seroconversion, secondary syphilis, pityriasis rubra pilaris, …

Sign in

Subscribe